Utah, 2015Tornado and Damaging Wind in Utah, June 16, 2015
June 16, 2015 · NWS GJT · 2 events in 2 counties and zones
A strong rotating thunderstorm produced damaging outflow winds in Daggett County and continued on into Uintah County where it produced a relatively long-lived but short track tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong rotating thunderstorm produced damaging outflow winds in Daggett County and continued on into Uintah County where it produced a relatively long-lived but short track tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 16, 9:47 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 16, 9:47 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1047 AM MDT TUE JUN 16 2015
.UPDATE...
ISSUED AT 640 AM MDT TUE JUN 16 2015
A WEAK DISTURBANCE CONTINUED TO TRACK EASTWARD ACROSS THE REGION
EARLY THIS MORNING. THIS FEATURE WAS RESPONSIBLE FOR GENERATING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WEST-
CENTRAL COLORADO...THE FOUR CORNERS AND THE NORTHERN TIER ZONES.
STORMS WERE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...FREQUENT
LIGHTNING AND MODERATE WIND GUSTS TO 20-25 MPH. EXTRAPOLATED
MOVEMENT YIELDED MOVEMENT OF THIS MASS OF MOIST CONVECTION AS
GENERALLY EASTWARD AT 20-25 MPH. CONSEQUENTLY...INCREASED POP
VALUES...ESPECIALLY ACROSS WEST-CENTRAL COLORADO THIS MORNING.
EXPECT THIS ACTIVITY WILL LARGELY PASS EAST OF THE AREA BY LATE
MORNING...THOUGH BY THIS TIME THE AREA WILL LIKELY SEE
REDEVELOPMENT OF SHOWERS THUNDERSTORMS DUE TO DIURNAL WARMING.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 328 AM MDT TUE JUN 16 2015
BY SUNRISE THIS MORNING THE SHORTWAVE TROUGH AND AREA OF UPLIFT
OVER NORTHWEST CO WILL HAVE MOVED TO SE WY AND INTO THE HIGH
PLAINS...BUT IT APPEARS THE TRAILING EDGE OF THE VORT MAX THAT
MOVED THROUGH NORTHERN NV OVERNIGHT AND INTO EASTERN UT WILL STILL
BE DRAGGING THROUGH WEST-CENTRAL CO THIS MORNING WITH A FEW
SHOWERS EXITING THE AREA EAST OF EAGLE AND VAIL BEFORE NOON. DRIER
AIR WILL THEN CONTINUE FILTERING INTO EASTERN UT AND THEN WESTERN
CO. AFTERNOON SHOWERS AND THUNDERSTORMS SHOULD FORM MAINLY THE
HIGHER TERRAIN.
TONIGHT WILL SEE CONTINUED DRYING AS A RIDGE BUILDS ACROSS THE SW
U.S. WEDNESDAY SHOULD BE DRY AND RELATIVELY HOT WITH CONVECTION
CONFINED TO THE CONTINENTAL DIVIDE AND POINTS EAST.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 328 AM MDT TUE JUN 16 2015
SUBTROPICAL HIGH CORE POSITIONED OVER THE SWRN CONUS SHUTS DOWN
ANY MOISTURE PLUMES IN THE LONG TERM PERIOD. A DIGGING SHORT WAVE
INTO MONTANA ON SATURDAY TIGHTENS WESTERLY GRADIENT FLOW ACROSS
COLORADO. THIS SHOULD RESULT IN SOME AFTERNOON BREEZES...BUT
MINIMAL FIRE WEATHER IMPACT GIVEN ROBUST RAIN AMOUNTS DURING THE
PAST SEVERAL WEEKS. WITH STRONG HIGH PRESSURE...FORECASTED AFTERNOON
TEMPS LEAVES NO DOUBT THAT SUMMER HAS ARRIVED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1047 AM MDT TUE JUN 16 2015
AN AGITATED ATMOSPHERE IS IN PLACE WITH EARLY DAY SHOWER AND
THUNDERSTORM ACTIVITY GETTING A VERY EARLY START ACROSS THE
REGION. RADAR AND SATELLITE IMAGERY SHOW UPSTREAM SHOWERS AND
ISOLATED STORMS CONTINUING FORM AND MOVE INTO SOUTHEAST UTAH AND
MUCH OF WESTERN COLORADO. THIS WEATHER WILL BE IMPACTING ALL BUT
THE KVEL TERMINAL THROUGH THE REST OF THE DAY. PREVAILING
CATEGORIES WILL REMAIN AT VFR LEVELS THROUGH THE BULK OF THE NEXT
24 HOURS. PASSING SHOWERS MAY TEMPORARILY DROP CONDITIONS TO MVFR
BUT CONFIDENCE QUITE LOW ON THIS. THE MAIN CONCERN WILL BE GUSTY
AND ERRATIC OUTFLOW WINDS WHICH WILL LIKELY EXCEED 30 MPH AT
TIMES THROUGH MID EVENING. SHOWER AND THUNDERSTORM ACTIVITY
DECREASE AFTER SUNSET.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...CC
LONG TERM...PF
AVIATION...TGJT
Hazardous weather outlook, Jun 16, 4:44 AM MST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MDT TUE JUN 16 2015
COZ001>014-017>023-UTZ022>025-027>029-171145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
544 AM MDT TUE JUN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED OVER WESTERN
COLORADO...LESS NUMEROUS OVER EASTERN UTAH. A FEW STRONG
THUNDERSTORMS IS POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. STORMS
WILL END QUICKLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS IS EXPECTED OVER THE
WESTERN COLORADO HIGH COUNTRY.
WIDESPREAD HOT AND DRY WEATHER IS EXPECTED FOR SEVERAL DAYS
BEGINNING ON THURSDAY. TEMPERATURES IN THE DESERT VALLEYS OF
SOUTHEAST UTAH WILL BE APPROACHING 100 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 16, 7:42 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
842 AM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 2 NW REDLANDS 39.10N 108.67W
06/16/2015 E0.25 INCH MESA CO COCORAHS
&&
EVENT NUMBER GJT1500831
MALEKSASpecial weather statement, Jun 16, 12:36 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
136 PM MDT TUE JUN 16 2015
COZ001-UTZ023-162015-
LOWER YAMPA RIVER BASIN CO-EASTERN UINTA MOUNTAINS UT-
136 PM MDT TUE JUN 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOFFAT...
NORTHEASTERN UINTAH AND SOUTHEASTERN DAGGETT COUNTIES UNTIL 215 PM
MDT...
AT 135 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES SOUTHEAST OF MANILA...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
MOFFAT...NORTHEASTERN UINTAH AND SOUTHEASTERN DAGGETT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4072 10949 4089 10939 4070 10875 4045 10890
TIME...MOT...LOC 1935Z 296DEG 28KT 4078 10936
JDC
Thunderstorm Wind, Daggett
- When
- June 16, 12:45 PM MST to 12:50 PM MST
- Where
- Daggett County, 7.99 mi S of Dutch John to 8.07 mi S of Dutch John
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.815, -109.447
A supercell thunderstorm produced strong winds which snapped off or uprooted many coniferous and aspen trees up to two feet in diameter within the Greens Draw area. This event was experienced by some people who were in that area when it occurred.
Tornado, Uintah
- When
- June 16, 1:00 PM MST to 1:09 PM MST
- Where
- Uintah County, 22.03 mi NE of Dry Fork to 22.48 mi NE of Dry Fork
- Rating
- EF0
- Path length
- 0.98 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 40.781, -109.354
The supercell thunderstorm which produced strong damaging outflow winds in Daggett County moved into nearby Uintah County and spawned a funnel cloud which was observed for well over 5 minutes before the rotation made contact with the ground. The tornado remained over open country during its existence. Although the rotation was on the ground for about 9 minutes, it was estimated to have only traveled about one mile during that time. After the rotation lifted off the ground, the funnel cloud persisted for at least another 5 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 16 to 18, 20152 deaths · $942,000 · 21 events
- Flash Flooding and Flooding in Missouri, June 16 to 19, 2015$2.9 million · 101 events
- Heat in Pennsylvania, June 16, 20151 death · 1 event
- Flash Flood in Missouri, June 16, 20151 death · 1 event
- Tropical Storm and Storm Surge in Texas, June 16, 2015$1.3 million · 5 events
- Flash Flood and Flooding in Ohio, June 16 to 18, 2015$30,000 · 51 events
- Flash Flooding and Flooding in Texas, June 16 to 18, 2015$203,000 · 7 events
- Flash Flooding and Hail in Nebraska, June 16 to 17, 2015$56,000 · 1.75 in hail · 26 events
- Damaging Winds in Georgia, June 16 to 18, 2015$29,000 · 55 kt wind · 25 events
- Flash Flooding in Ohio, June 16, 2015$55,000 · 7 events
- Flash Flood and Damaging Wind in Arkansas, June 16 to 17, 2015$50,000 · 52 kt wind · 2 events
- Tropical Storm and Flash Flooding in Texas, June 16 to 17, 2015$1,000 · 52 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575000, 575007.